Alert archive / Iowa / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Sioux Falls, SD

July 28, 2020Union County, South Dakota; Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 28, 2020, 6:12 PM CDT for Union County, South Dakota; Plymouth County, Sioux County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 6:12 PM CDT (23:12 UTC)
Expired
Jul 28, 2020, 9:15 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Plymouth County, IA, Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WGUS53 KFSD 282312
FFWFSD
IAC149-167-SDC127-290215-
/O.NEW.KFSD.FF.W.0012.200728T2312Z-200729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
612 PM CDT Tue Jul 28 2020

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Northwestern Plymouth County in northwestern Iowa...
  East central Union County in southeastern South Dakota...

* Until 915 PM CDT.

* At 611 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Akron, Craig and Chatsworth. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4290 9631 4275 9630 4282 9667 4295 9663

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Schumacher
2 follow-up statements
293 
WGUS73 KFSD 282338
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
638 PM CDT Tue Jul 28 2020

IAC149-167-SDC127-290215-
/O.CON.KFSD.FF.W.0012.000000T0000Z-200729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-Plymouth IA-Union SD-
638 PM CDT Tue Jul 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN SIOUX...NORTHWESTERN PLYMOUTH AND EAST CENTRAL UNION
COUNTIES...

At 635 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen between Akron and Chatsworth. Flash flooding is ongoing or 
expected begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Additional rainfall amounts of 1 to 3 inches is expected by 730 PM 
CDT in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4290 9631 4275 9630 4282 9667 4295 9663

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$

Schumacher
640 
WGUS73 KFSD 290209
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
909 PM CDT Tue Jul 28 2020

IAC149-167-SDC127-290219-
/O.EXP.KFSD.FF.W.0012.000000T0000Z-200729T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-Plymouth IA-Union SD-
909 PM CDT Tue Jul 28 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SIOUX...NORTHWESTERN
PLYMOUTH AND EAST CENTRAL UNION COUNTIES WILL EXPIRE AT 915 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4290 9631 4275 9630 4282 9667 4295 9663

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:01 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 28, 6:01 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
601 PM CDT Tue Jul 28 2020

.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM CDT Tue Jul 28 2020

The primary concern in the near term is the chances for convection
both this evening and again Wednesday afternoon.

For today, a frontal boundary extend from north of Valentine
Nebraska to Spirit Lake Iowa. A band of rather flat cumulus has
formed near the front east and north of the Missouri River. A few
showers have formed in northwestern Iowa. However, for most areas
the atmosphere remains capped along and south of the boundary.
Some towering cumulus has formed north of VTN but it has struggled
as dry air aloft is seeming to limit vertical development. As the
afternoon continues, the cap is expected to continue to erode
along the boundary as an upper wave moves east and isolated storms
are expected to develop anywhere from Gregory County to the Sioux
City and Spencer. While MLCAPEs are 1500-2000 J/kg, the shear is
less than 20 kts so these storms will struggle to organize with
any outflow quickly cutting off inflow to the updraft. Therefore
not expecting any severe weather with these storms. The storms are
expected to end by midnight as the boundary layer cools. The
boundary looks to remain stationary through the night meaning a
warm and muggy night can be expected around Yankton and Sioux City
while drier air moves into Brookings and Marshall. Lows overnight
will range from the upper 50s around Brookings to near 70 in the
mid-Missouri Valley.

The boundary will remain near the Missouri River into Wednesday
afternoon. Another wave will move into western South Dakota in the
morning. While there will be more clouds around - especially near
the boundary, enough solar heating is expected to warm
temperatures well into the 80s by afternoon along and south of
I90. This will result in MLCAPEs increasing to near 2000 J/kg by
mid afternoon. Any capping looks to be quickly eroded by early to
mid afternoon. So storms could develop by 18Z in south central
South Dakota and move along the front near the Missouri River
toward Sioux City during the afternoon. There is still some
question how far north the boundary will be in the afternoon.
While there is fairly high confidence storms will develop during
the afternoon, the location is more uncertain. If the front moves
more quickly to the south then any convection will remain in
Nebraska and west central Iowa. As for severe weather, the 0-6 km
shear remains less than 30 kts over the area, the GFS is hinting
that 0-3 km shear could be strong enough to allow some storm
organization. If temperatures can reach the upper 80s to near 90
in the afternoon, the combination of marginal shear and strong
instability may support isolated severe storms with damaging winds
being the primary threat in the afternoon and early evening.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM CDT Tue Jul 28 2020

In the long-term the primary concern is thunderstorms into
Wednesday night.

As the wave moves through the area Wednesday evening, there will
be a continued chance of thunderstorms near the surface boundary.
As the front continues to slowly moves to the south, the threat
for rain and thunderstorms will move south with it.

The latest deterministic models weaken the boundary and focus on
the strong boundary across Kansas and Missouri. There is the
possibility that moisture trapped underneath the inversion may
result in some cumulus forming that results in showers. However,
that possibility is looking increasingly unlikely so that Thursday
is most likely to be dry. Highs on Thursday will be in the 80s.

After Thursday, northwest flow sets up over the area through early
next week. The only chance of rain looks to be on Saturday as
another front moves through the area but moisture may be limited.
Rain is also dependent upon timing as most precipitation appears
to be near the front. At this time, most ensemble members have the
front move through too quickly on Saturday so kept it mainly dry.

Otherwise, ensembles are showing a relatively quiet pattern with
relatively light winds, partly to mostly sunny skies and
temperatures near seasonal normals in the mid to upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 559 PM CDT Tue Jul 28 2020

Scattered thunderstorms will be possible around KSUX through mid
evening, otherwise, VFR conditions expected through the TAF
period. Winds will be light through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...JM
Hazardous weather outlook, Jul 28, 4:44 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
444 AM CDT Tue Jul 28 2020

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-290945-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
444 AM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated showers and thunderstorms are possible Wednesday night
through Thursday. Lightning and brief heavy rain are possible with
any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-290945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
444 AM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Highs today expected around 90 degrees, with heat index values
around 95. Additionally, isolated showers and storms are possible
this afternoon and evening. Lightning and isolated wind gusts to 50
mph are possible with any storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms are possible Wednesday night
through Thursday. Lightning and brief heavy rain are possible with
any storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Flash Flood Warnings in Iowa, 2020Flash Flood Warnings in South Dakota, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.